Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS La Crosse, WI

August 8, 2020Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2020, 4:35 PM CDT for Dodge County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 4:35 PM CDT (21:35 UTC)
Expired
Aug 8, 2020, 5:15 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Dodge County, MN

The radar

The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1441 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

457 
WUUS53 KARX 082135
SVRARX
MNC039-082215-
/O.NEW.KARX.SV.W.0067.200808T2135Z-200808T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
435 PM CDT Sat Aug 8 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Dodge County in southeastern Minnesota...

* Until 515 PM CDT.

* At 434 PM CDT, a severe thunderstorm was located over Owatonna,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Claremont around 450 PM CDT.
  West Concord around 455 PM CDT.
  Dodge Center around 500 PM CDT.
  Mantorville and Kasson around 505 PM CDT.

Other locations impacted by this severe thunderstorm include Oslo, 
Concord, and Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9304 4420 9269 4419 9268 4385 9268
      4385 9305
TIME...MOT...LOC 2134Z 271DEG 36KT 4408 9318 

HAIL...0.88IN
WIND...60MPH
 
$$

PETERS
2 follow-up statements
618 
WWUS53 KARX 082200
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
500 PM CDT Sat Aug 8 2020

MNC039-082215-
/O.CON.KARX.SV.W.0067.000000T0000Z-200808T2215Z/
Dodge MN-
500 PM CDT Sat Aug 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR DODGE COUNTY...

At 459 PM CDT, a severe thunderstorm was located over Mantorville,
moving east at 45 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of 
Dodge County, including the following locations... Oslo, Concord, 
and Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4420 9304 4420 9269 4419 9268 4385 9268
      4385 9305
TIME...MOT...LOC 2159Z 271DEG 40KT 4407 9278 

HAIL...0.88IN
WIND...60MPH
 
$$

PETERS
415 
WWUS53 KARX 082213
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
513 PM CDT Sat Aug 8 2020

MNC039-082222-
/O.EXP.KARX.SV.W.0067.000000T0000Z-200808T2215Z/
Dodge MN-
513 PM CDT Sat Aug 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY WILL EXPIRE AT
515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain and lightning are still possible with this thunderstorm.

LAT...LON 4420 9304 4420 9269 4419 9268 4385 9268
      4385 9305
TIME...MOT...LOC 2212Z 271DEG 36KT 4407 9263 

$$

Peters

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 8, 3:30 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
330 PM CDT Sat Aug 8 2020

.SHORT TERM...(This evening through Sunday)
Issued at 325 PM CDT Sat Aug 8 2020

Forecast concerns through Sunday will be lingering storms toward
Juneau and Adams counties this afternoon and how the thunderstorms
in west central MN move east...then evolution of storms over the
Central Plains later today and tonight and into our area late
Sunday morning and afternoon along with the severe weather
potential.

The 500mb trough over the Upper Peninsula of Michigan indeed
produced a convective complex across northern Minnesota that
dropped southeast into Wisconsin through 12Z. The bulk of the
activity was northeast of the forecast area, however the Medford
AWOS did pick up 0.46". Some trailing shortwave energy combined
with convergence along a boundary that was over southern MN toward
Jackson Co. WI produced some agitated cumulus a little before
9am. Over time...scattered thunderstorms formed in west to east
fashion where moisture was pooled. Coverage was limited to the
southwest where the forcing was weaker and the cap stronger.
Storms were mostly sub- severe with small hail and lightning,
however we did have isolated storms that produced nickel-sized
hail near Warrens in Monroe county.

The latest water vapor satellite imagery shows the cluster of storms
in southwest and north central Minnesota with some new development
closer to the surface front in eastern South Dakota.

The CAMs and operational models had a tough time with the convection
this morning with a wide variety of solutions. Looking at the CAMs
for the rest of this afternoon into this evening...they are mostly
dry with a few peppering cells across the northern central part of
the forecast area and others developing storms across parts of our
northeast Iowa and Wisconsin Co. with the subtle shortwave moving
east.  The cluster has been persistent since about 15Z near
Carpenter SD and is traveling east at around 32kts. The subjective
surface map and visible satellite showed a couple of potential
boundaries and a possible gravity wave across southern Minnesota
earlier today. Farther south into northeast Iowa and southwest
Wisconsin, there may be another boundary. The shortwave is moving
into a very unstable environment and steep lapse rates of 8.5 to
9 deg C. in place. 700mb moisture appears pool through around 22Z
toward our forecast area then is forecast to decrease farther
east. Not confident the models have this correct and will continue
with chance pops with the shortwave between now and 01Z. Unsure
if additional storms can develop after 01Z but will maintain
isolated mention in the vicinity of the wave. SPC has the higher
risk for severe storms just west of our area, however should
storms maintain themselves, they could produce damaging winds and
large hail. The precipitable water environment is high as
well...thus any storms will be capable of putting down locally
heavy rains. The area is in need of rainfall and the wave
progressive. The marginal areas for excessive rainfall today and
Sunday just clip our northern counties north of I90.

A shortwave trough in Western High Plains will move into Minnesota
overnight gradually pushing into the forecast area later Saturday
morning into Saturday afternoon. The stronger frontogenesis
remains west of our area tonight and north of our area during the
day Sunday. Do increase pops late Sunday morning into Sunday
afternoon with the pre-frontal trough. Forecast soundings show a
continued moderate to high instability around 4000J/kg with very
steep lapse rate. Hodographs do have some sfc -3km SRH of
150-200m2/s2, thus all hazards would be possible. The slight risk
from SPC was expanded to cover the entire forecast area.

.LONG TERM...(Sunday night through Saturday)
Issued at 325 PM CDT Sat Aug 8 2020

Showers and storms look to linger into Sunday evening-night, with
a few strong to severe possible. A cold front will slide through
the local area late Sunday night, with surface high pressure
building in it's wake. The front will act to bring more
comfortable weather to the area to start the new work week as
lower dewpoints filter in. Some remnant showers may persist on
Monday mainly across areas to the south as the front exits east.
Pretty quiet with seasonable temperatures through Tuesday, but
occasional chances for showers and storms return midweek onward as
a few shortwave troughs move through the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Aug 8 2020

Isolated thunderstorms have pushed across the region and east of
the area. Upstream, there is a weak perturbation and a more
organized cluster of storms we will be watching. There may be some
isolated storms that try to form around 21Z near KRST for an hour
and possibly KLSE 22 or 23Z other storms may try to bubble up as
well during the evening. Confidence too low to include
thunderstorm mention with very warm temperatures in place and hit
and miss variety for coverage. The more organized storms
developing over the Plains are forecast to move north of the TAF
sites overnight. Thunderstorms expected over MN Sunday morning may
reach KRST by 17Z. VFR conditions through tonight outside of
storms. MVFR conditions may develop 09-12Z. South to southwest
winds 8 to 12kts with some strong gust 15 to 20kts at KRST
becoming light from the southeast around 5kt.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...NB
AVIATION...Zapotocny
Hazardous weather outlook, Aug 8, 12:01 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1201 PM CDT Sat Aug 8 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1201 PM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms are possible. Stronger storms could produce
gusty winds, hail and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms are expected Sunday. Some could become severe
during the afternoon and evening, with a higher risk currently
lying north of Interstate 90. Threats include damaging winds,
hail
and locally heavy rain.

Sunday will also be warm and humid with heat indices in the 90s.

There are additional storm chances for Wednesday into Friday. It
is too early to determine if there would be a severe threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed Sunday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

nofwd

In the hours before

Local storm report, Aug 8, 11:39 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1139 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             WARRENS                 44.13N 90.50W
08/08/2020  E0.88 INCH       MONROE             WI   TRAINED SPOTTER

            DELAYED REPORT.

&&

CZ
Local storm report, Aug 8, 11:41 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 AM CDT SAT AUG 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             1 WSW WARRENS           44.13N 90.52W
08/08/2020  E0.25 INCH       MONROE             WI   PUBLIC

&&

CZ
Special weather statement, Aug 8, 11:48 AM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1148 AM CDT Sat Aug 8 2020

WIZ042>044-081730-
Juneau-Adams-Monroe-
1148 AM CDT Sat Aug 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUNEAU...
NORTHWESTERN ADAMS AND NORTHEASTERN MONROE COUNTIES...

At 1148 AM CDT, a strong thunderstorm was located 9 miles west of
Necedah, or 12 miles east of Tomah, moving east at 35 mph.

Wind gusts up to 50 mph and small hail are possible with this storm.

Locations impacted include...
Necedah, Dellwood, Strongs Prairie, Kelly, Cutler, Wyeville, Kens
Marina And Campground, Mather, The Necedah Wildlife Refuge, Buckhorn
State Park, Cloverdale, and Petenwell Dam.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4388 8995 4401 9044 4416 9038 4413 8989
TIME...MOT...LOC 1648Z 287DEG 28KT 4406 9026

NMB
Special weather statement, Aug 8, 11:59 AM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1159 AM CDT Sat Aug 8 2020

WIZ034-042-043-081730-
Juneau-Jackson-Monroe-
1159 AM CDT Sat Aug 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON...
NORTHWESTERN JUNEAU AND NORTHEASTERN MONROE COUNTIES...

At 1158 AM CDT, a strong thunderstorm was located 10 miles east of
Millston, or 14 miles north of Tomah, moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Millston, Warrens, Pigeon Creek Campground, Mather, Potters Flowage,
Normay Ridge, Jellystone Park Near Warrens, Bear Bluff Township,
Shennington, The Rezin Landing Strip and Meadow Valley.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4399 9028 4420 9065 4433 9057 4427 9032
      4425 9032 4425 9023 4423 9015
TIME...MOT...LOC 1658Z 287DEG 28KT 4419 9043

NMB

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.